New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

bucci
Veteran Member


Date Joined May 2006
Total Posts : 1489
   Posted 11/17/2010 10:55 PM (GMT -6)   
POTS (Postural Tachycardia Syndrome)

POTS (Postural Tachycardia Syndrome) is a condition where you have a rapid heart rate but low blood volume and low blood pressure which can result in the pooling of fluids in lower extremities (i.e. ankle swelling) . The syndrome has a history in medicine, known by many other names such as: Soldiers Heart, Effort Syndrome, Irritable Heart, Neurocirculatory Asthenia, Orthostatic Intolerance, Idiopathic Hypovolemia, Mitral Valve Prolapse Syndrome and Orthostatic Dysregulation. POTS is generally characterized by fluids (largely lymph) moving from the blood vessels to the interstitial space causing a decreased venous return to the heart and decreased arterial pressure. POTS can appear as any or all of the following symptoms:

1) Sympathetic nervous system activation (neurally mediated hypotension)
2) Pooling of fluid in the lower extremities (swelling)
3) Elevated heart rate often accompanied by low blood pressure
4) Extreme fatigue
5) Headache
6) Back pain
7) Poor quality of sleep
8) Abnormal sweating of the lower extremities (legs)
9) Brain Fog
10) Increased levels of the neurotransmitter Norepinephrine
11) Low blood volume (hypovolemia)
12) Autonomic imbalance (poor balance)
13) Blurred vision
14) Shortness of breath
15) Tunnel vision
16) Anxiety
17) Decreased ability to focus and poor attention skills
18) Feeling worse when standing upright
19) Lower extremities have a "blue" color and are cold to touch
20) More prevalent in women of childbearing age
21) Symptoms are worse during the premenstrual phase
22) Decreased blood flow to the skin
23) Neurally mediated syncope (fainting)

The pathophysiology of POTS is not entirely understood at this time however, Dr. Satish Raj at Vanderbilt University, is currently researching the physiological mechanisms that give rise to such a condition. Interestingly, it appears that there may be damaged sympathetic nervous system innervation of the blood vessels that service the extremities (arms, fingers, legs, toes) which leads to fluid retention (swelling). Pooling of this fluid results, causing the heart to essentially pump faster due to low blood volume as a compensatory mechanism.

Neurohormonal regulation of low blood volume is regulated largely by the renin, angiotensin II, aldosterone system, where the kidney plays a key modulatory role in the release of renin. This is important in POTS because the kidney is responsible for filtering fluids and retaining sodium, which contributes to the maintenance of proper osmolality in the blood. Ultimately there may be problems with sodium retention and consequences with maintenance of blood volume.

Mast cell activation often occurs with POTS as well. Mast cells are responsible for the release of histamine (i.e., generally associated with allergic reactions). Symptoms of mast cell activation with POTS can include:
1) Increased urination
2) Lightheadedness
3) Shortness of breath
4) Gastrointestinal symptoms (i.e., diarrhea, nausea, vommiting)
5) Increased urine methylhistamine, the primary metabolite of histamine
6) Episodic flushing
7) Sensation of warmth in certain areas of the body

This increased release of histamine via mast cell activation may be treated with antihistamines and aspirin, however, your physician should advise you on your treatment of this.

There are various treatments for POTS depending on the etiology of symptoms, but the following are general recommendations that may be helpful to you:
1) Drink 6-8 16oz glasses of water or green tea per day
2) Maintain adequate sodium in your diet
3) Use elastic support hose to minimize fluid retention in the legs (you can purchase these at a high quality pharmacy)
4) Exercise daily - walk 20-40 minutes daily briskly, also use light weight exercise 3 times a week
5) Use physical therapy for deconditioning of muscles from chronic fatigue
6) VIGOROROUS EXERCISE WILL MAKE SYMPTOMS WORSE

A variety of treatments for POTS is available and you may want to consider discussing these issues wi

nasalady
Veteran Member


Date Joined Sep 2009
Total Posts : 1176
   Posted 11/17/2010 11:41 PM (GMT -6)   
Hi Bucci,

I do have a number of those symptoms (as do lots of others on this forum I'm sure!), but I don't have low blood pressure. I have high blood pressure due to the prednisone I take. So I don't think that I have POTS....but I will make a note to ask my LLND tomorrow when I see him.

xoxox
JoAnn
Lyme Disease, Babesiosis, Ehrlichiosis, Bartonella, AIH, Hashimoto's, lupus, fibro, RA, celiac, asthma, psoriasis, adrenal fatigue, pre-diabetic, Raynaud's, hypertension, osteopenia, sleep apnea, RLS, GERD, DDD, severe lower back pain, cubital tunnel, tarsal tunnel, Suprax, Malarone, Alinia, Zithromax, Prednisone, Imuran, Plaquenil, Lyrica, Cymbalta, Levothyroxine, Liothyronine, Atenolol, Cozaar, Zyrtec, Fosamax, Albuterol, Prilosec

http://forty-two-joann.blogspot.com/

bucci
Veteran Member


Date Joined May 2006
Total Posts : 1489
   Posted 11/18/2010 7:36 AM (GMT -6)   
Hey JoAnn,,this is a commonn thing with lyme people. if you look on wikapedia they have even more stuf on it including meds that they prescribe for it.

xxxx
bucci
hep c , lyme
Dad has lyme

Razzle
Veteran Member


Date Joined Aug 2007
Total Posts : 4003
   Posted 11/18/2010 8:34 AM (GMT -6)   
Imbalanced intake of sodium and potassium might lead to some of these same symptoms. I find water retention, dizziness, etc. to be much less of a problem when I get enough potassium. Also, time of year seems to have something to do with my water retention. And also if I don't get enough sleep, that seems to aggravate the wooziness while standing, water retention, etc.

I guess the thing I'm trying to point out is that imbalanced nutritional intake and lack of sleep might contribute to POTS or POTS-like symptoms...

Just my $.02...
-Razzle

Chronic Lyme, Bart., Gluten & Sulfite Sensitivity, Many Food/Inhalant/Medication/Chemical Allergies & Intolerances, Asthma, Gut dysmotility & non-specific inflammation, UCTD, Osteoporosis, etc.; G-Tube; TPN via PICC.
Meds: Ceftin, Singulair, Claritin, Domperidone, Milk Thistle, Moducare, homeopathy, probiotics, etc.

bucci
Veteran Member


Date Joined May 2006
Total Posts : 1489
   Posted 11/18/2010 8:43 PM (GMT -6)   
Hi Razzle...happy thanksgiving!!

I am down to 126 lbs and not complaining but I was blown up from prednisone and after switching to cortizone and blood thinner, I lost the weight. I am a little concerned though because I thin I am peeing way to much and I think I might need the fludro cortisone too now. i don't like to mess with the steroids but i get way to sick with out them.

Also i am ready to bite the bullet and find some kind of depression like meds or some kind of brain chemistry stuff. i definitely am tw completely different people on adderal. I actually function on it and when i don't take it I am a complete basket case.

I just had some blood work done so I will see. I am not on any antibiotics because i get too sick.

what do you take for potassium?
hep c , lyme
Dad has lyme

Waterpain
New Member


Date Joined Aug 2012
Total Posts : 16
   Posted 5/17/2013 8:22 AM (GMT -6)   
Hi! I thought I had POTS but actually it's lyme causing pots and edema , pain etc!
How much potassium do you guys take? I'm thinking that could be part of my problem with joint pain and edema!
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, August 23, 2014 4:25 AM (GMT -6)
There are a total of 2,200,664 posts in 244,865 threads.
View Active Threads


Who's Online
This forum has 155163 registered members. Please welcome our newest member, janeyb.
216 Guest(s), 2 Registered Member(s) are currently online.  Details
MarieLS, Smgandy827


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest  Follow HealingWell.com on YouTube
Advertisement
Advertisement

©1996-2014 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer